Health Wise: Be Prepared for Opioid Overdoses

In light of the national opioid epidemic, schools need to be prepared in case a student overdoses. Consider:

  • In 2016, 4.8% of high school seniors reported using opioids for nonmedical reasons (NIDA 2017c).
  • From 2002 to 2015, annual opioid-related deaths grew 2.8-fold to 33,091, says the National Institute on Drug Abuse (NIDA 2017a).
  • More than 90 Americans die every day from opioid overdoses (NIDA 2017b).

Opioids is a term that now refers to both synthetic chemicals such as oxycodone (OxyContin, Percodan, Percocet) and hydrocodone (Vicodin, Lortab, Lorcet) as well as drugs derived from opium poppies, such as codeine, morphine, and heroin. Opioids act on brain receptors that then produce dopamine, which causes feelings of euphoria.

The rise of prescription opioid abuse in the United States can be traced to the late 1990s, when pharmaceutical companies “reassured the medical community that patients would not become addicted to prescription opioid pain relievers,” NIDA says (2017b). “This led to widespread misuse of these medications.”

The use of non-prescription opioids, including heroin, often laced with fentanyl, a much more powerful synthetic opioid, have added to the death rate.

A good way to introduce the risk to students is the video Chasing the Dragon (see “On the web”), which features interviews with recovering opioid addicts who started using in high school.

A risk factor for youth is having parents with opioid prescriptions, according to a recent study (McDonald et al. 2017). Among 681 adults with children ages 7 to 17, some 88% reported that they did not lock away their opioids.

High school teachers should know the signs of an opioid overdose, NIDA says (2016a), including:

  • pale or clammy face,
  • limp body,
  • purple or blue lips or fingernails,
  • vomiting or gurgling noises,
  • cannot be awakened or unable to speak, and
  • breathing or heartbeat slows or stops.

Every second counts when someone is overdosing (NIDA 2016a). This is why some high schools now stock the medication naloxone, which can reverse the effects of an opioid overdose. Even non-medically trained people can administer naloxone nasal sprays and auto-injectors (NIDA 2016b).

“Naloxone has the potential to immediately restore breathing to a victim experiencing an opioid overdose,” according to a National Association of School Nurses policy statement recommending that schools have the rescue drug (NASN 2015). “Naloxone saves lives.”

Dr. Adrienne Weiss-Harrison, medical director of a New York school district, recently told a reporter: “We have [naloxone] the same way we have defibrillators and EpiPens” (Harris 2017).

Michael E. Bratsis is a former senior editor for KidsHealth in the Classroom (kidshealth.org/classroom).

On the web
Chasing the Dragon documentary and discussion guide: http://bit.ly/2cZSMuC, http://bit.ly/2rJA962

Order form for a free carton of naloxone nasal spray for high schools: www.narcan.com/partnerships

Lesson plans: http://nyti.ms/2qDcC2h, http://bit.ly/2sPRGJR

Student resources: www.teenshealth.org/en/teens/prescription-drug-abuse.html, www.teenshealth.org/en/teens/addictions.html

References
Harris, E.A. The New York Times. 2017. In School Nurse’s Room: Tylenol, Bandages and an Antidote to Heroin. March 29. http://nyti.ms/2ohU7PX

McDonald, E.M., A. Kennedy-Hendricks, E.E. McGinty, W.C. Shields, C.L. Barry, and A.C. Gielen. 2017. Safe storage of opioid pain relievers among adults living in households with children. Pediatrics 139 (3). http://bit.ly/2rO3BmA

National Association of School Nurses (NASN). 2015. Naloxone use in the school setting: The role of the school nurse. http://bit.ly/2rwQRl1

National Institute on Drug Abuse (NIDA). 2016a. Naloxone saves lives. https://teens.drugabuse.gov/blog/post/naloxone-saves-lives

National Institute on Drug Abuse (NIDA). 2016b. Should schools be ready for opioid overdoses? http://bit.ly/2dunOcY

National Institute on Drug Abuse (NIDA). January 2017a. Overdose death rates. http://bit.ly/1RxOFVr

National Institute on Drug Abuse (NIDA). May 2017b. Opioid crisis. http://bit.ly/2sLyfSS

National Institute on Drug Abuse (NIDA). 2017c. Opioids. www.drugabuse.gov/drugs-abuse/opioids

Editor’s Note

This article was originally published in the September issue of The 
Science Teacher
 journal from the National Science Teachers Association (NSTA).

Get Involved With NSTA!

Join NSTA today and receive The Science Teacher,
the peer-reviewed journal just for high school teachers; to write for the journal, see our Author GuidelinesCall for Papers, and annotated sample manuscript; connect on the high school level science teaching list (members can sign up on the list server); or consider joining your peers at future NSTA conferences.

 

This entry was posted in The Science Teacher and tagged , , . Bookmark the permalink. Trackbacks are closed, but you can post a comment.

Post a Comment

Your email is never published nor shared. Required fields are marked *

You may use these HTML tags and attributes <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>

*
*